Alert archive / Montana / Red Flag Warnings in 2012
Red Flag Warning 12, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Jul 10, 2012, 3:10 AM MDT for 5 counties in Montana. It took effect at Jul 10, 2012, 12:00 PM MDT. It was in force for 9 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 10, 2012, 3:10 AM MDT (09:10 UTC)
- In effect from
- Jul 10, 2012, 12:00 PM MDT
- Expired
- Jul 10, 2012, 8:47 PM MDT
- In force
- 9 hr
- Issued by
- NWS Great Falls, MT
Counties Broadwater County, MT, Gallatin County, MT, Jefferson County, MT, Lewis and Clark County, MT, Meagher County, MT
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 6:55 PM MDT | TSTM WND GST 59 | 11 E Bozeman, MT | 59 MPH THUNDERSTORM WIND GUST REPORTED AT BOZEMAN PASS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 9.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4816 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
031 WWUS85 KTFX 100910 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 310 AM MDT TUE JUL 10 2012 MTZ118-102200- /O.UPG.KTFX.FW.A.0006.120710T1800Z-120711T0600Z/ /O.NEW.KTFX.FW.W.0012.120710T1800Z-120711T0600Z/ HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 310 AM MDT TUE JUL 10 2012 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT FOR THUNDERSTORMS AFTER A DRYSPELL FOR FIRE WEATHER ZONE 118... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG WARNING FOR THUNDERSTORMS AFTER A DRYSPELL...WHICH IS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT. THE FIRE WEATHER WATCH HAS BEEN REPLACED BY THIS WARNING. * AFFECTED AREA...FIRE WEATHER ZONE 118. * THUNDERSTORMS...SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS SOUTHWEST MONTANA THIS AFTERNOON. MANY OF THESE STORMS ARE EXPECTED TO BE DRY DURING THE AFTERNOON HOURS BUT COULD BECOME WETTER AS THEY CONTINUE THROUGH THE EVENING. STRONG WINDS GUSTS OF 50 MPH OR HIGHER ARE POSSIBLE WITH THESE STORMS. * HUMIDITY...15 TO 20 PERCENT * TEMPERATURES...90 TO 95. * IMPACTS...LIGHTNING FROM THUNDERSTORMS COULD CAUSE NEW FIRE STARTS. STRONG WIND GUSTS COULD CAUSE NEW STARTS TO INTENSIFY AND SPREAD RAPIDLY...AND COULD FAN EXISTING WILDFIRES IN UNEXPECTED DIRECTIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$ HTTP://WEATHER.GOV/GREATFALLS
2 follow-up statements
619 WWUS85 KTFX 102117 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 317 PM MDT TUE JUL 10 2012 MTZ118-110600- /O.CON.KTFX.FW.W.0012.000000T0000Z-120711T0600Z/ HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 317 PM MDT TUE JUL 10 2012 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR FOR THUNDERSTORMS AFTER A DRYSPELL FOR FIRE WEATHER ZONE 118... A RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. * AFFECTED AREA...FIRE WEATHER ZONE 118. * THUNDERSTORMS...SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. WILL DEVELOP ACROSS SOUTHWEST MONTANA THIS AFTERNOON. MANY OF THESE AFTERNOON STORMS ARE EXPECTED TO BE DRY BUT COULD BECOME WETTER AS THEY CONTINUE THROUGH THE EVENING. STRONG WINDS GUSTS OF 50 MPH OR HIGHER ARE POSSIBLE WITH THESE STORMS. * HUMIDITY...15 TO 20 PERCENT * TEMPERATURES...90 TO 95. * IMPACTS...LIGHTNING FROM THUNDERSTORMS COULD CAUSE NEW FIRE STARTS. STRONG WIND GUSTS COULD CAUSE NEW STARTS TO INTENSIFY AND SPREAD RAPIDLY...AND COULD FAN EXISTING WILDFIRES IN UNEXPECTED DIRECTIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$ HTTP://WEATHER.GOV/GREATFALLS
099 WWUS85 KTFX 110247 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 847 PM MDT TUE JUL 10 2012 MTZ118-110400- /O.CAN.KTFX.FW.W.0012.000000T0000Z-120711T0600Z/ HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 847 PM MDT TUE JUL 10 2012 ...RED FLAG WARNING IS CANCELLED FOR THUNDERSTORMS AFTER A DRYSPELL FOR FIRE WEATHER ZONE 118... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE RED FLAG WARNING. CONVECTIVE ACTIVITY HAS DECREASED AND RELATIVE HUMIDITIES HAVE BEEN RISING. THUS THE RED FLAG WARNING HAS BEEN CANCELLED. $$ HTTP://WEATHER.GOV/GREATFALLS
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Jul 9, 10:50 PM MDT, 4 hours 20 minutes earlier.
Area forecast discussion, Jul 9, 10:50 PM MDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1050 PM MDT MON JUL 9 2012 UPDATE TO AVIATION .UPDATE... TONIGHT...A WEAK UPPER LEVEL SHORT WAVE IS HELPING KEEP SCATTERED SHOWERS AND A FEW THUNDERSTORMS ACROSS THE WESTERN HALF OF THE CWA. THESE HAVE BEEN WEAKENING AND VERY LITTLE PRECIP IS EXPECTED. FRESHENED FIRST PERIOD POPS AND WX. ZELZER && .AVIATION... UPDATED 0450Z. VFR CONDITIONS ARE EXPECTED THROUGH AT LEAST TUESDAY EVENING...BUT BRIEF MVFR CONDITIONS ARE POSSIBLE WITH SOME THUNDERSTORMS. A DISTURBANCE OVER NORTH CENTRAL MONTANA (INCLUDING KHVR KLWT) WITH ASSOCIATED LIGHT SHOWERS WILL CONTINUE TO DISSIPATE THROUGH 09Z. ANOTHER DISTURBANCE WILL RIDE OVER THE UPPER LEVEL RIDGE OF HIGH PRESSURE BETWEEN 12Z AND 24Z...FLATTENING THE RIDGE SLIGHTLY. WEAK THUNDERSTORMS WILL LIKELY INITIATE OVER NORTHWEST MONTANA AND INTO THE KCTB AREA BY 17Z...WITH THUNDERSTORMS ACTIVITY SPREADING OVER THE AREA FROM WEST TO EAST THROUGH 21Z AS THE AIRMASS DESTABILIZES. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG GUSTY WINDS...BUT BRIEF HEAVY RAINFALL WILL ALSO BE POSSIBLE. STORMS WILL DECREASE FROM THE WEST AFTER 00Z AS THE AIRMASS BEGINS TO STABILIZE. COULSTON && .FIRE WEATHER... MODELS REMAIN IN GOOD AGREEMENT THAT TUESDAY AFTERNOON AND EVENING WILL SEE THUNDERSTORM ACTIVITY BECOME A BIT MORE WIDESPREAD AS AN UPPER LEVEL DISTURBANCE MOVES OVER THE STATE. A WEAK SURFACE FRONT WILL BE ASSOCIATED WITH THIS DISTURBANCE WHICH IS EXPECTED TO MOVE INTO CENTRAL MONTANA BY EVENING. AT THIS TIME THE CHANCE FOR PRECIPITATION REMAINS BELOW 50 PERCENT FOR MY FORECAST AREA BUT THE TREND TOWARD GREATER COVERAGE OF WET AND DRY THUNDERSTORMS APPEARS TO BE SUFFICIENT ENOUGH TO JUSTIFY A WATCH FOR FIRE WEATHER ZONE 118 WHERE CONDITIONS HAVE BEEN QUITE DRY RECENTLY. THIS SITUATION WILL CONTINUE TO BE MONITORED AND IF THE FORECAST CONTINUES TO TREND TOWARD HIGHER COVERAGE OF THUNDERSTORM ACTIVITY IT IS POSSIBLE THAT ADDITIONAL FIRE WEATHER ZONES MAY BE ADDED TO THE WATCH. MPJ && .PREV DISCUSSION... /ISSUED 511 PM MDT MON JUL 9 2012/ TONIGHT THROUGH WEDNESDAY...DIURNAL HEATING COMBINED WITH WEAK INSTABILITY AND LIMITED MOISTURE WILL ALLOW FOR ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS HIGHER ELEVATIONS ALONG THE CONTINENTAL DIVIDE AND SOUTHWEST MONTANA. THUNDERSTORM ACTIVITY WILL BE LESS WIDESPREAD THIS EVENING. UPPER-LEVEL RIDGE AXIS WILL SHIFT EASTWARD AND SOUTHWEST FLOW ALOFT WITH MONSOONAL MOISTURE WILL INCREASE INTO THE THE AREA. IN ADDITION...A WEAK UPPER-LEVEL DISTURBANCE AND SURFACE BOUNDARY WILL APPROACH WESTERN MONTANA ON TUESDAY LEADING TO AN INCREASE IN THUNDERSTORM COVERAGE BY THE AFTERNOON AND EVENING. SOME STORMS MAY BE STRONG WITH GUSTY ERRATIC WINDS AND HAIL. EVEN THOUGH WINDS WILL SHIFT FROM THE SOUTHWEST TO WEST- NORTHWEST BEHIND THIS BOUNDARY...TEMPERATURES WILL REMAIN VERY WARM AND WELL ABOVE SEASONAL AVERAGES. WINDS WILL ALSO GENERALLY REMAIN LIGHT AS PRESSURE GRADIENTS REMAIN WEAK. ANOTHER WEAK SYSTEM WILL MOVE THROUGH THE AREA ON WEDNESDAY WITH ANOTHER CHANCE FOR AFTERNOON SHOWERS AND THUNDERSTORMS...HOWEVER MOST OF THE ACTIVITY WILL STAY CONFINED TO AREAS ALONG AND EAST OF INTERSTATE 15. MLV WEDNESDAY NIGHT THROUGH TUESDAY...HIGH PRESSURE WILL HOLD OVER THE REGION THROUGH FRIDAY AS SCATTERED MOISTURE ASSOCIATED WITH MONSOONAL FLOW CONTINUES TO MOVE INTO MONTANA FROM THE SOUTH. THIS WILL INITIALLY AFFECT WEST AND SOUTHWEST MONTANA WHERE THE BEST CHANCE FOR SHOWER AND THUNDERSTORM DEVELOPMENT WILL EXIST. THERE WILL ALSO BE A CHANCE OF ACTIVITY OVER CENTRAL AND NORTH-CENTRAL MONTANA AS STORMS DRIFT OFF TERRAIN. CONFIDENCE IS LOW REGARDING TIMING AND LOCATION OF DEVELOPMENT AS ACTIVITY LOOKS TO BE SHOWERY AND SCATTERED IN NATURE. AS A RESULT...HAVE KEPT SLIGHT CHANCE TO CHANCE POP THROUGH FRIDAY AS MODEL AGREEMENT IS SPOTTY AT BEST. LATE FRIDAY INTO SATURDAY A LOW PRESSURE SYSTEM IN CANADA MAY EXTEND A TROUGH SOUTH INTO MONTANA BRINGING ANOTHER ROUND OF SHOWER ACTIVITY AND SOMEWHAT COOLER TEMPERATURES. OVERALL SYNOPTIC FLOW SHIFTS SOME ON SUNDAY AS THE REGION COMES UNDER A WEST TO SOUTHWEST FLOW ALOFT. ANOTHER TROUGH MAY MOVE THROUGH THE REGION FROM THE NORTH EARLY TO MID NEXT WEEK POSSIBLY BRINGING SOME ACTIVITY TO CENTRAL MONTANA. WINDS WILL BE MOSTLY LIGHT AND VARIABLE WITH AFTERNOON BREEZINESS THROUGHOUT THE LONG TERM PERIOD. PRECIPITATION OUTLOOK THROUGH THE LONG TERM FORECAST REMAINS MARGINAL AS NO SIGNIFICANT MOISTURE MOVES INTO THE REGION OTHER THAN THE FEW MENTIONED ENHANCED CHANCES OF SHOWERS. AFTERNOON HIGH TEMPERATURES WILL RANGE FROM THE UPPER 80S TO MID 90S. OVERNIGHT LOWS WILL BE IN THE 50S TO LOW 60S. && .PRELIMINARY POINT TEMPS/POPS... GTF 63 94 63 90 / 10 20 30 20 CTB 60 90 60 85 / 10 20 30 20 HLN 63 94 63 91 / 20 20 30 20 BZN 55 93 54 90 / 10 20 40 20 WEY 45 84 46 83 / 10 30 30 20 DLN 56 90 56 88 / 20 30 30 10 HVR 62 97 63 92 / 10 20 30 20 LWT 59 91 60 86 / 10 30 40 20 && .TFX WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TUESDAY TO MIDNIGHT MDT TUESDAY NIGHT GALLATIN...MADISON...MEAGHER. FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING BEAVERHEAD...BROADWATER...CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...JEFFERSON. && WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 9, 3:13 PM MDT, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 313 PM MDT MON JUL 9 2012 MTZ008-014-015-052>055-101130- BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON- BROADWATER-MEAGHER-GALLATIN- 313 PM MDT MON JUL 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A RED FLAG WARNING FOR GALLATIN COUNTY AND FIRE WEATHER WATCHES HAVE BEEN ISSUED FOR MUCH OF SOUTHWEST MONTANA AND FOR SOUTHERN PORTIONS OF CENTRAL MONTANA. SCATTERED WET AND DRY THUNDERSTORMS PRODUCING STRONG AND VARIABLE WIND GUSTS ARE EXPECTED TUESDAY AFTERNOON AND EVENING. LIGHTING STRIKES...LOW RELATIVE HUMIDITY VALUES AND STRONG THUNDERSTORMS WINDS COULD POSE A CONCERN FOR FIRE WEATHER INTERESTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ009>013-044>051-101130- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- 313 PM MDT MON JUL 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND NORTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Red Flag Warnings in Montana, 2012Every red flag warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.